Side effects of chemotherapy for mouth cancer
This page has information about the side effects of chemotherapy for cancers of the mouth and oropharynx. You can find information about
Side effects of chemotherapy drugs for mouth and oropharyngeal cancer
Chemotherapy drugs affect people in different ways. The side effects vary from person to person. Some people have few side effects and others have more.
Low blood cell levels
Chemotherapy can lower the number of healthy blood cells you have. You may be more tired than usual and have bleeding problems, such as nose bleeds. It can also mean you are more likely to get infections. It is very important to contact the hospital straight away if you think you have an infection, or if you have a temperature of 38°C or higher.
Other side effects include
- Feeling or being sick – you can have medicines to help
- Feeling tired and run down – some people feel very tired during and after chemotherapy so try to take things more slowly if you need to
- Diarrhoea – you can have medicines to help
- A sore mouth and mouth ulcers – regular mouthwashes can help to prevent infection
- Hair loss or thinning – your hair will grow back when the treatment is over
You can view and print the quick guides for all the pages in the Treating mouth cancer section.
Drugs affect people in different ways. Not all patients have the same side effects with the same drug. Some people have very few side effects. It is not possible to tell how you will react until you have had a particular drug.
Side effects that are common with chemotherapy drugs used for mouth and oropharyngeal cancer include
- A fall in the number of blood cells
- Feeling sick
- A sore mouth and mouth ulcers
- Hair loss or thinning
- Feeling tired and run down
Not all these side effects happen with every drug. Each drug has different side effects.
There is detailed information about the general side effects of chemotherapy in the main chemotherapy section. Ask your doctor or nurse which side effects are most common with the chemotherapy drugs you are having.
If you are low on white blood cells, you are more at risk of picking up infections. If your blood cell counts are low, you may have antibiotics to try to prevent infection. You will always have blood tests just before you have chemotherapy. If your white blood cell count is too low, your doctor may delay your next chemotherapy treatment until your white cells have gone back up to a safe level.
Remember to contact your doctor or chemotherapy nurse straight away if you think you have an infection. If you have a temperature of 38°C or more, let your doctor or nurse know straight away.
Sickness is a common chemotherapy side effect. Some drugs only make you feel mildly sick. Others can make some people vomit a lot and feel very sick. There is a page about coping with sickness in the cancer drugs side effects section. Nausea and sickness can now usually be well controlled with anti sickness medicines. Tell your doctor or chemotherapy nurse if you feel sick, as they can prescribe other anti sickness drugs, which may suit you better.
Some chemotherapy drugs cause diarrhoea. This can be mild or more severe. If you have diarrhoea for more than 2 or 3 days, you must tell your doctor or nurse. You could become dehydrated, and may need to have anti diarrhoea tablets or medicines.
Your doctor or specialist nurse can also give you advice about what to eat or drink if you have diarrhoea. You may also find our information about coping with diarrhoea helpful.
Some chemotherapy drugs cause mouth ulcers or soreness in the mouth. To try to prevent infection, it is important to keep your mouth clean. It is best to use a very soft (or baby) toothbrush to avoid damaging the lining of your mouth. If you are likely to get a sore mouth, your nurse will give you mouthwashes to use regularly to help prevent infection. If the soreness gets very bad, you may need painkillers until it has healed. We have information about coping with a sore mouth.
With chemotherapy drugs for mouth or oropharyngeal cancer your hair may get thinner during the treatment. With some drugs it may fall out completely. Hair usually starts to fall out about 2 to 3 weeks after the chemotherapy begins. It will grow back once the treatment is over. Ask your doctor or nurse whether you are likely to lose your hair. Then you can plan how to cope with this.
Many people wear hats, scarves or wigs. It can be less upsetting to cut your hair short, or even have your head shaved, if you know you are going to lose your hair. Find out about getting a free wig on the NHS. Ask your doctor or nurse about it as soon as you know you will have chemotherapy. It can take some time to arrange and you have to be an inpatient when it is ordered and collected.
We have a page about coping with hair loss due to chemotherapy.
Many people are able to carry on almost as normal when they are having chemotherapy. But many others become very tired. The further through your course of chemotherapy treatment you are, the more likely you are to feel tired and run down. If you feel tired try to take things more slowly. If you feel like having a lie down or putting your feet up, then it is helpful to do that. You may need to ask friends or family members for help with daily tasks such as shopping, cooking or cleaning.
Remember that all these side effects will begin to get better as soon as the treatment is over. Holding on to that thought may make them easier to cope with.
There are tips for coping with tiredness in our tiredness section.
Rated 5 out of 5 based on 1 votes
Question about cancer? Contact our information nurse team